Sign up Calendar Latest Topics
 
 
 


Reply
  Author   Comment  
CherylG

Avatar / Picture

Goddess Forever
Registered:
Posts: 1,755
Reply with quote  #1 
GINA --- EDGE
I am currently offering peer support for a friend of mine and I am at a loss of what to tell her.
She had a bilat mast in June and is moving to chemo this week and radiation to follow. Her onc just met with her to tell her what her treatment plan would be. As we are in Canada she will be getting FEC (which I had for 6 rounds myself) She tells me that she is getting FEC-T which is 3 rounds of FEC and 3 rounds of T which is Taxol or Taxotere. My concern is that her pcp scared the crap out of her by telling her she would be fine on FEC but would be extremely sick on T. As I know nothing about Taxol can you please fill me in? The possible side effects described to her are nausea, vomiting, low blood counts, neuropathy. I know these SE are possible on any chemo but will she indeed suffer more side effects on the T? They practically told her she would be non-functioning for the 3 rounds of T.
I told her that no 2 people are the same, some people work throughout treatment. I also told her to think positively ... a lot of it is in our minds and if we are convinced we are going to be sick we will be. I just don't understand why the doc took this approach. It has caused my friend to be very negative and expect the worst from everything. Her PCP also told her if they found cancer anywhere else during her baseline heart and bone scans they would be unable to treat her! I just don't know what to think or say. I told her to stick to what her onc tells her and stop calling the PCP for info as I think her PCP doesn't know how to deal with patients being treated for cancer. From what I remember I never saw my pcp until I was done with chemo and rads.
She starts chemo this Thursday so I really want to get her on the right track before she goes. She listens to everything I tell her and trusts me because I'm a survivor ... I just don't want to give her any bad information. I told her that there is a lot of good medicine to combat side effects and I thought that they work equally well on FEC and T as well as long as she follows instructions and speaks up if she does have SE that the meds don't help with.
Thanks so much once again for being here for us Edge and thanks again to our fearless leader Gina!
Cheryl

__________________
When you get to the end of your rope, tie a knot and hang on...Franklin D. Roosevelt
Karen1956

Goddess Forever
Registered:
Posts: 1,218
Reply with quote  #2 

Cheryl...I am so sorry that your friend's pcp is doing such a number on her....its one thing to tell the necessary facts, and another to scare the daylights out of a person....I hope she ignores her pcp.  I was on TAC x6 (taxotere, adriamycin and cytoxin) every 3 weeks.  It was a hard chemo for me...the side effects were cumulative....but I did manage to get through it with help of anti-nausea meds and IV hydrations for 3 or 4 days after each chemo.  I had chemo on Thursday and I was pretty wiped on Th and Friday. BUT, I did work, and I was working full time at the time....I would take Thrusday and Friday off and had the week-end to recover some more and was back to work on Monday..  Was I as effective, no, but I was functioning...the week of each chemo, I was very lucky to have meals cooked for the family, and lucky that Craig picked up much of the slack.  The had EMEND at the time of chemo, plus the decadron, and kytril, then also tried compazine suppositories (not super), but BDR (benadryl, decadrone and reglan) suppositories were great...I generally only used them the few days after each chemo.  The worse day, was generally chemo day...and maybe the next day....each day after that would get better...I had time to recover between each round and had many good days....I had a shot of neulasta the day after each chemo and I was lucky that my counts were pretty good...appetite was problem, but I did eat....ate things that I like the way they tasted (I was one of the few people who lost weight during chemo)...my biggest side effects were nausea, heartburn, insomnia, "ADD", some neuropathy in my hands, fatigue,  but I did keep on my life...Tell your friend that chemo is hard, but that is is very DOABLE...Sending (((HUGS)))) her way for an easy time with her chemo and that her pcp keeps her opinions to herself....thank you for being such a good friend and support...you are wonderful!!

CherylG

Avatar / Picture

Goddess Forever
Registered:
Posts: 1,755
Reply with quote  #3 
Thanks Karen
I too hope she ignores what the pcp told her. I will pass along your message. I wish I had gone with her to her onc appointment but she wanted her daughter with her. She asked me to go with her to the first Taxol treatment as she is more scared of that than the FEC.
Hugs
Cheryl

__________________
When you get to the end of your rope, tie a knot and hang on...Franklin D. Roosevelt
coco

Avatar / Picture

Goddess
Registered:
Posts: 164
Reply with quote  #4 
Hi Cheryl,

Please tell your friend that her PCP may be more toxic to her health than the chemo she is about to do! It makes me absolutely livid to hear this because I had something very similar happen to me, and it was an ONC at a major cancer center! It is absolutely imperative to find the right providers that INSPIRE HOPE and CONFIDENCE and don't feed on unnecessary drama. At such a vulnerable time, we hope we have the good fortune to find the right professionals to treat us right off the bat, but sometimes it does take some work to find them.

As you said, everyone is unique and so is their response to chemotherapy drugs. I had Taxol weekly for 3 months, during which I had the usual side-effects, but they were in no way debilitating. I even did light workouts at a gym during that time (which was perhaps a little overly optimistic ). That stopped when I began FEC, which I did have difficulty with but thankfully, I only had 4 doses.

Karen used the same word I always use to describe my chemo experience: "Doable". Big hugs to you and your friend.


__________________
Barn's burned down, now I can see the moon. - Masahide
edge

Chief of Research
Registered:
Posts: 1,129
Reply with quote  #5 

 

Cheryl:

 

Everyone has responded so excellently (old home for defunct medical researchers?) that I will just squeeze in a couple of points. First a clarification: in the standard FEC-T regimen, the "T" taxane component is docetaxel (Taxotere) not paclitaxel (Taxol), and although any clinician can elect to change that, the FEC-T standard regimen remains constituted with a sequential course of Taxotere, but worth clarifying just to be sure no deviation is in effect for whatever reason.

 

My own philosophy, shared by many seasoned clinicians, is that all discussions of oncotherapy-related adverse events be in terms of manageable potential side effects weighted against potential benefit: the key terms being (1) manageable - that why we are supposed to be the professionals we are; (2) potential - there is massive inter-individual variability on the tolerability of any regimen. In this way, the discussion is informative, not paralytic by inducing anticipatory distress and fear, and promoting a hypervigilance in watching for the worst, overguarding in a way that is itself counter-therapeutic. And we want to avoid the well-known syndrome of "insertitis" - that is, believing you are experiencing every or many of the potential side effects listed in the drug insert (aka, FDA product labeling). For many people, stare at a drug insert long enough and you'll be convinced you are a lot sicker re adverse events than you are; this isn't the power of suggestion as much as the power of anticipatory apprehension, which serves no one. And to take an example even the incidence on Taxotere of the dreaded febrile neutropenia is only 12.3%. As to rare serious adverse events - we should think and weigh them rarely, because they are rare - we don't manage patient care by acting on the worst-case scenario, since then there would be very few takers for chemotherapies, but there would inevitably be a lot of unrecoverable patients lost to us. And a competent oncologist knows to institute dose reductions when dictated by necessity, or even brief drug holidays, and knows how to recover the pace by extending or adding cycles, or trailing a course of another more tolerable agent; imagination in clinical practice we should have.

 

Finally, any discussion entered into re adverse events need also be enveloped in the broader context and discussion of (3) the therapeutic benefits to be accrued, of not only the reduction, potentially life-saving, of active disease, but also the reduction of the risk of relapse / recurrence, and of locoregional or distal migration. Oncotherapy is the classic gambler's weighing of the odds of potential benefit against potential risk or harm, and you stay in the game because in general the former statistically are better than the latter.


Constantine Kaniklidis

Breast Cancer Watch

edge@evidencewatch.com

Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.